Header

UZH-Logo

Maintenance Infos

Translated Poisson approximation for Markov chains


Barbour, A D; Lindvall, T (2006). Translated Poisson approximation for Markov chains. Journal of Theoretical Probability, 19(3):609-630.

Abstract

The paper is concerned with approximating the distribution of a sum W of integer valued random variables Y i , 1 ≤ i ≤ n, whose distributions depend on the state of an underlying Markov chain X. The approximation is in terms of a translated Poisson distribution, with mean and variance chosen to be close to those of W, and the error is measured with respect to the total variation norm. Error bounds comparable to those found for normal approximation with respect to the weaker Kolmogorov distance are established, provided that the distribution of the sum of the Y i ’s between the successive visits of X to a reference state is aperiodic. Without this assumption, approximation in total variation cannot be expected to be good.

Abstract

The paper is concerned with approximating the distribution of a sum W of integer valued random variables Y i , 1 ≤ i ≤ n, whose distributions depend on the state of an underlying Markov chain X. The approximation is in terms of a translated Poisson distribution, with mean and variance chosen to be close to those of W, and the error is measured with respect to the total variation norm. Error bounds comparable to those found for normal approximation with respect to the weaker Kolmogorov distance are established, provided that the distribution of the sum of the Y i ’s between the successive visits of X to a reference state is aperiodic. Without this assumption, approximation in total variation cannot be expected to be good.

Statistics

Citations

Dimensions.ai Metrics
15 citations in Web of Science®
17 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

90 downloads since deposited on 05 Jan 2010
13 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Scopus Subject Areas:Physical Sciences > Statistics and Probability
Physical Sciences > General Mathematics
Social Sciences & Humanities > Statistics, Probability and Uncertainty
Language:English
Date:2006
Deposited On:05 Jan 2010 15:25
Last Modified:26 Jun 2022 22:22
Publisher:Springer
ISSN:0894-9840
Additional Information:The original publication is available at www.springerlink.com
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s10959-006-0047-9
Related URLs:http://arxiv.org/abs/0810.0599
  • Content: Accepted Version
  • Content: Published Version
  • Language: English
  • Description: Nationallizenz 142-005